Hail, Ellis
- When
- July 2, 8:14 PM CST
- Where
- Ellis County, 12 mi NNE of Ellis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.100, -99.467
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM CST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SAT JUL 2 2005 .DISCUSSION... DAYS 1-2... THE MAIN FCST CHALLENGE IS SUNDAY AND SUNDAY NIGHT THUNDERSTORM EVENT. FIRST PERIOD CHALLENGE, TONIGHT, WILL BE CONVECTIVE COVERAGE AND INTENSITY IN WESTERN KANSAS ALONG A LEE TROUGH/DRYLINE. A FAIRLY IMPRESSIVE, YET HIGH ZONAL SHORT WAVE TROUGH WAS LOCATED OVER THE NORTHERN ROCKIES TODAY. THIS HAS ALLOWED CYCLOGENESIS TO OCCUR ALONG LEE TROUGH OVER EASTERN WYOMING AND WESTERN SOUTH DAKOTA. MAIN CONVECTIVE EVENT WILL BE IN THIS AREA LATE THIS AFTERNOON AND TONIGHT, HOWEVER FARTHER SOUTH, THERE WILL PROBABLY BE ENOUGH CONVERGENCE TO SUPPORT TSTM DEVELOPMENT IN NORTHWEST KANSAS. OUR LOCAL SHORT-FUSE COMPOSITE TOOL SUGGESTS INITIATION OF TSTMS MAY BE ONE TO THREE HOURS AWAY IN AN AREA OF DIMINISHED BOUNDARY LAYER CONVECTIVE INHIBITION AND ENHANCED CONVERGENCE...IN AN ENVIRONMENT OF 1800-2400 J/KG SBCAPE JUST EAST OF THE TROUGH/DRYLINE IN NORTHWEST KANSAS (NEAR THE GLD AREA). TSTMS WHICH DO DEVELOP WILL BE DOMINATED PRIMARILY BY DIURNAL INSTABILITY, AND AFTER 03Z, WOULD EXPECT THE ACTIVITY TO WANE...AS WESTERN KANSAS IS IN AN AREA OF SHORT WAVE RIDGING (LACK OF UPPER SUPPORT). THE MAIN CHALLENGE IS TOMORROW. THE PACIFIC FRONT ASSOCIATED WITH AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTH DURING THE DAY, BISECTING KANSAS. MID 60S DEWPOINTS IN SOUTHWEST KANSAS AHEAD OF THE FRONT...COUPLED UPPER TROP JET STRUCTURE (AT THE NOSE OF ZONAL PACIFIC JET AND THE RIGHT ENTRANCE REGION OF UPPER MIDWEST STORM SYSTEM)...AND ASSOCIATED LOWER TROPOSPHERIC DEVELOPMENT WILL SUPPORT A MUCH MORE FAVORABLE ENVIRONMENT FOR WIDESPREAD, ORGANIZED THUNDERSTORM ACTIVITY. A LOWER-MID TROP BAROCLINIC ZONE ...WITH DEVELOPMENT AT 700MB AS WELL...WILL LIKELY SUPPORT ENHANCED UPWARD VERTICAL MOTION THROUGH FRONTOGENESIS FORCING. THIS, IN COMBINATION WITH HIGH POTENTIAL ENERGY (3000-3500 J/KG CAPE), SUPPORTS A SEVERE WEATHER THREAT...TRENDING INTO A HEAVY RAIN THREAT INTO THE OVERNIGHT HOURS. ALL THIS SAID, WILL INCREASE POPS TO LIKELY IN THE SOUTHERN HALF OF THE CWA, AND INSERT SVR WX WORDING AND OVERNIGHT HEAVY RAIN WORDING IN THE AREAS MAINLY ALONG/SOUTH OF THE ARKANSAS RIVER. MAIN TEMPERATURE CHALLENGE IS HIGHS TOMORROW...AS TEMPS MAY SPIKE TO 100F IN A COUPLE AREAS NEAR THE OKLAHOMA BORDER IN THE THERMAL RIDGE JUST SOUTH OF THE FRONT. DAYS 3-7... THE CURRENT EXTENDED FORECAST LOOKS REASONABLE BASED ON LATEST MEDIUM RANGE MODEL SOLUTIONS. THROUGH THE MIDDLE PART OF NEXT WEEK, THE UPPER LEVEL FLOW OVER THE CENTRAL CONUS CONTINUES FROM THE WEST NORTHWEST WITH FAVORABLE SHEAR, ALONG WITH A SURFACE FRONTAL BOUNDARY TO THE SOUTH OF THE AREA. THIS PATTERN IS CONDUCIVE FOR LATE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT OVER THE HIGHER TERRAIN THEN EVOLVING INTO CONVECTIVE COMPLEXES OVERNIGHT. WILL CONTINUE THE GOING POPS THROUGH WEDNESDAY NIGHT. LATER IN THE WEEK UPPER LEVEL RIDGING REDEVELOPS OVER THE PLAINS. COULD SEE TEMPERATURES CLIMBING BACK AT LEAST INTO THE MID 90S LATER IN THE WEEK. DEPENDING ON HOW MUCH RAINFALL OCCURS AND HOW WIDESPREAD IT IS, TEMPERATURES MAY HAVE A HARD TIME GETTING TOO MUCH WARMER. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 99 68 88 / 20 30 60 20 GCK 68 98 66 88 / 30 30 50 20 EHA 67 99 66 90 / 20 20 50 20 LBL 69 100 68 90 / 10 20 60 20 HYS 69 94 67 90 / 30 40 50 20 P28 72 100 71 92 / 20 10 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && UMSCHEID/GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 2 2005 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SAT JUL 2 2005 .DAY ONE...TODAY AND TONIGHT WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. HOWEVER, THERE IS STILL A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT. IF ANY STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY THROUGH WEDNESDAY OF NEXT WEEK. EXACT TIMING AND NATURE OF THE STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND HAIL ARE NOT OUT OF THE QUESTION. .SPOTTER ACTIVATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO GARDEN CITY TO HAYS LINE. RITTERLING
The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Measured by a KSN-TV Weather Lab site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466658, 5466659, 5466660, 5466661, 5466662, 5466663.